Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 12, NWS Newport/Morehead City, NC

April 5, 2008Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 5, 2008, 3:25 PM EDT for Duplin County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2008, 3:25 PM EDT (19:25 UTC)
Expired
Apr 5, 2008, 3:48 PM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Duplin County, NC

The radar

The Wilmington radar (KLTX), 93 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 051925
TORMHX
NCC061-052000-
/O.NEW.KMHX.TO.W.0012.080405T1925Z-080405T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT SAT APR 5 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF WALLACE...

* UNTIL 400 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  WALLACE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  WALLACE BY 345 PM EDT...
  ROSE HILL BY 350 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3475 7820 3477 7820 3478 7819 3484 7818
      3496 7790 3476 7778 3470 7796 3472 7802
      3470 7814
TIME...MOT...LOC 1925Z 245DEG 23KT 3473 7818

$$

11
1 follow-up statement
000 
WWUS52 KMHX 051948
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 PM EDT SAT APR 5 2008

NCC061-051958-
/O.CAN.KMHX.TO.W.0012.000000T0000Z-080405T2000Z/
DUPLIN NC-
348 PM EDT SAT APR 5 2008

...THE TORNADO WARNING FOR SOUTHWESTERN DUPLIN COUNTY IS CANCELLED...

THE HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE
WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3475 7820 3477 7820 3478 7819 3484 7818
      3496 7790 3476 7778 3470 7796 3472 7802
      3470 7814
TIME...MOT...LOC 1948Z 245DEG 23KT 3479 7802

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 5, 9:29 AM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 5, 9:29 AM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 AM EDT SAT APR 5 2008

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
TO THE AREA TODAY AND TONIGHT...AND THEN MOVE OFFSHORE DURING THE
FIRST PART OF SUNDAY. HIGH PRESSURE WILL REBUILD INTO THE AREA
FROM THE NORTH LATER SUNDAY THROUGH EARLY NEXT WEEK...AND THEN MOVE
SLOWLY OFFSHORE THE NORTHEAST COAST WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
JUST SENT UPDATED ZONES TO TAKE OUT MORNING WORDING. REST OF ZONES
LOOK OK FOR TODAY. MADE NO CHANGES TO TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WAVE OF LOW PRES PUSHES OFFSHORE 1ST PART OF SUN DRAGGING COLD
FRONT THRU AREA. HAD TO ADD POPS THRU EARLY SUN AFTN GIVEN 00Z
GUIDANCE. SOME SPOTS MAY THUS REACH THEIR MAXES EARLY...MOSTLY M60S.
PRECIP ENDS BY 18Z AS LOW PUSHES OFFSHORE. GFS STILL SHOWING SOME
LOW QPF WITH POST FRONTAL LOW LVL MOISTURE INCREASING WITH ONSHORE
FLOW SUN NIGHT INTO MON...BUT GIVEN VERY LOW QPF AND DRY NAM HAVE
JUST BUMPED UP SKY COVER AND NOT ADDED POPS JUST YET. SUN NITE AND
MON LOOK COOLEST DURING THIS FORECAST WITH DROPPING THICKNESSES
WITH N/NE FLOW...M-U40S SUN NITE WITH L-M60S MON EXCEPT COOLER NRN
OBX WITH NE FLOW. M-U40S AGAIN MON NITE TO L50S COAST.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
VERY LITTLE CHANGE TO EXTENDED WITH ONGOING WX...RIDGE ALONG EAST COAST
WILL HOLD THROUGH MID-WEEK WITH A GRADUAL WARMING TREND WITH WINDS
VEERING FROM NORTHEAST EARLY IN THE WEEK TO SOUTHEAST THEN SOUTH
BY THURSDAY/FRIDAY. NEXT CHANCE OF RAIN NOT UNTIL LATE FRIDAY WITH
THE APPROACH OF THE NEXT COLD FRONT.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
TRICKY FCST WITH BNDRY IN THE AREA WITH WAVES OF PRECIP EXPECTED TO
CROSS THROUGH SUN MORN. FAIRLY WIDESPREAD SHRA ACTVTY WILL DEVELOP
THIS MORN AND CONT INTO TONIGHT. WENT WITH PREDOMINATE MVFR CIGS AND
VSBYS THROUGH THIS EVENING THEN IFR INLAND WITH BNDRY VERY NEAR AND
POSS SHIFT TO NE TO E WINDS. WENT WITH CB REMARK TO HANDLE
CONVECTION GIVEN UNCERTAINTY WITH TIMING OF CLUSTERS OF HEAVIER
PRECIP WITH POSS THUNDER. PRECIP SHLD END LATER SUN HOWEVER LOWER
CIGS MAY LINGER INTO MON WITH LOW LVLS REMAINING MOIST BELOW STRONG
INVERSION. MAINLY VFR TUE AND WED.

&&

.MARINE...
UPDATED MARINE FCST EARLY TO DROP SCA FOR SOUNDS. S/SW WINDS LOOK
TO REMAIN BLO CRITERIA THRU EARLY SUNDAY BUT WILL PICK UP AGAIN
FOMR THE NORTH AS THE SFC BNDRY DROPS THRU THE AREA.

SW WINDS INCREASING EARLY THIS MORN ALONG THE CST AS GRDNT
TIGHTENS AHEAD OF COLD FRONT. BEST WINDS INIT OVER CNTRL AND NRN
TIER WILL SHIFT TO THE SRN WTRS LATER TODAY. NRN WTRS AND SOUNDS
SHLD SEE PERIOD OF FAIRLY LIGHT WINDS LATER TODAY AND TONIGHT WITH
BNDRY NEAR OR JUST TO THE NW. ONCE FINAL WAVE OF LOW MOVES OFF SUN
AND PUSHES BNDRY S WILL SEE GOOD SURGE OF N/NE WINDS ESPCLY CNTRL
AND N. WILL CONT SCA ALL WTRS EARLY THIS MORN. ALBEMARLE SOUND
SHLD DROP BELOW SCA LVLS SHORTLY AFTER 12Z WITH PAMLICO SOUND
DROPPING BELOW SCA LATER TODAY. WILL CONT SCA FOR CSTL WTRS. SEAS
SHLD INCREASE A BIT SRN WTRS TODAY AS SW WINDS PICK UP. FOR NRN
WTRS COULD BE A LULL IN SCA LATER TODAY OR TONIGHT HOWEVER AS N
WINDS INCREASE SUN SEAS WILL BUILD BACK UP...FOR NOW WILL NOT TRY
AND TIME SCA AND JUST CONT TREND OF EXTENDING THE SCA THROUGH THE
PERIOD. WAVE WATCH CONTS TO SHOW IMPRESSIVE ENE SWELL EARLY NEXT
WEEK. DIDNT GO QUITE AS HIGH AS WW3 BUT DO KEEP SEAS WELL ABOVE 6
FT CNTRL AND NRN WTRS...IF WW3 CLOSE WILL BE DEALING WITH HIGH
SURF CONDITIONS N OF HAT EARLY NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR AMZ150-152-
     154.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR AMZ156-158.

&&

SYNOPSIS...MW
NEAR TERM...HSA
SHORT TERM...MW
LONG TERM...MW/HSA
AVIATION...RF
MARINE...BTC/RF
Hazardous weather outlook, Apr 5, 3:47 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 AM EDT SAT APR 5 2008

NCZ029-044>047-079>081-090>095-098-103-104-060800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
347 AM EDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONTAL SYSTEM WILL AFFECT EASTERN NORTH CAROLINA
TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
WITH THIS SYSTEM...SOME OF WHICH COULD PRODUCE DAMAGING WIND GUSTS.
HEAVY RAINFALL IS ALSO EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Apr 5, 11:55 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1155 AM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TORNADO          6 NE PINK HILL          35.12N 77.67W
04/05/2008                   LENOIR             NC   NWS STORM SURVEY

            PRELIMINARY NWS STORM SURVEY RATING OF EFO IN THE
            JONESTOWN/NOBLES MILL AREA EAST OF HIGHWAY 11 TO ROUTE
            258. STRUCTURAL DAMAGE TO OUTBUILDINGS AND ROOFS OCCURRED
            ALONG WITH MULTIPLE TREES TWISTED AND UPROOTED.

&&

BCULLEN
Local storm report, Apr 5, 12:50 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1250 PM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TORNADO          6 NE PINK HILL          35.12N 77.67W
04/05/2008                   LENOIR             NC   NWS STORM SURVEY

            PRELIMINARY NWS STORM SURVEY RATING OF EFO IN THE
            JONESTOWN/NOBLES MILL AREA EAST OF HIGHWAY 11 TO ROUTE
            258. STRUCTURAL DAMAGE TO OUTBUILDINGS AND ROOFS OCCURRED
            ALONG WITH MULTIPLE TREES TWISTED AND UPROOTED. 3 MILE
            PATH LENGTH...100 YARDS WIDE.

&&

BCULLEN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:18 AM EDTSevere Thunderstorm WarningMHXDuplin27 min
Apr 5, 3:37 AM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir, Pitt38 min
Apr 5, 4:13 AM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Pamlico47 min
Apr 5, 4:58 AM EDTTornado WarningMHXBeaufort, Hyde36 min
Apr 5, 6:09 AM EDTSpecial Marine WarningMHX51 min
Apr 5, 7:24 AM EDTSpecial Marine WarningMHX51 min
Apr 5, 5:47 PM EDTAreal Flood AdvisoryMHXOnslow3 hr

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.